Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Dec 15, 2008, 12:15 PM PST for Tulare County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2008, 12:15 PM PST (20:15 UTC)
- Expired
- Dec 15, 2008, 1:15 PM PST
- In force
- 60 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 52 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KHNX 152015 SVRHNX CAC107-152115- /O.NEW.KHNX.SV.W.0013.081215T2015Z-081215T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 1215 PM PST MON DEC 15 2008 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITY OF PORTERVILLE... * UNTIL 115 PM PST * AT 1204 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 26 MILES WEST OF PORTERVILLE...OR 17 MILES SOUTHWEST OF TULARE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF PORTERVILLE BY 100 PM PST... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3607 11901 3590 11901 3591 11950 3606 11951 TIME...MOT...LOC 2013Z 271DEG 22KT 3598 11941 $$ DS
1 follow-up statement
000 WWUS56 KHNX 152042 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 1242 PM PST MON DEC 15 2008 CAC107-152115- /O.CON.KHNX.SV.W.0013.000000T0000Z-081215T2115Z/ TULARE CA- 1242 PM PST MON DEC 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM PST FOR SOUTHWESTERN TULARE COUNTY... AT 1233 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR PIXLEY...OR 14 MILES SOUTHWEST OF PORTERVILLE...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF PORTERVILLE BY 105 PM PST... LAT...LON 3607 11901 3590 11901 3591 11950 3606 11951 TIME...MOT...LOC 2042Z 271DEG 22KT 3598 11919 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 8:58 AM PST, 3 hours 17 minutes earlier.
Area forecast discussion, Dec 15, 8:58 AM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 858 AM PST MON DEC 15 2008 .UPDATE...NO CHANGES TO FCSTS THIS MRNG. SNOW LEVELS RUNNING ABOUT 1500 IN THE SIERRA FOOTHILLS...2K IN THE TEHACHAPIS...3K IN THE KERN DESERTS. DONT EXPECT MUCH CHANGE THE REST OF THE DAY...EXCEPT HEAVIER SHOWERS COULD BRING THEM BRIEFLY DOWN ANOTHER 1K. && .PREVIOUS DISCUSSION...A SIGNIFICANT STORM SYSTEM PUSHING INTO THE WEST COAST IS BRINGING CONSIDERABLE PRECIPITATION TO INTERIOR CENTRAL CALIFORNIA. 1/4 TO 1/2 INCH RAINFALL TOTALS ARE COMMON IN THE VALLEY SO FAR...WITH SOME HIGHER AMOUNTS. THE MOUNTAINS AND FOOTHILLS HAVE SEEN SNOW LEVELS LOWERED TO AROUND 2500 FEET WHERE A FEW INCHES HAVE ACCUMULATED...WITH UP TO A FOOT OR MORE LIKELY AT THE HIGHEST ELEVATIONS. THE INITIAL PRECIPITATION AREA ENHANCED BY THE UPPER JET PASSING TO THE SOUTH IS NOW MOSTLY AFFECTING THE KERN COUNTY MOUNTAINS AND DESERT WITH SNOW FALLING DOWN TO AROUND PASS LEVEL AND REACHING THE HIGHER DESERT ELEVATIONS. PERIODS OF SNOW AND LOWER ELEVATION RAIN WILL CONTINUE INTO WEDNESDAY AS THE STORM SYSTEM CONTINUES TO MOVE INLAND. SNOW ACCUMULATIONS OF A FEW TO SEVERAL FEET ARE EXPECTED OVER THE HIGHER ELEVATIONS...WITH UP TO A FOOT OR TWO IN THE FOOTHILLS BEFORE THE AMOUNTS BEGIN TO TAPER OFF AFTER THIS EVENING. THE WINTER STORM WARNING REMAINS IN EFFECT FOR THE MOUNTAINS AND FOOTHILLS THROUGH 10 PM TONIGHT. AS THE VERY COLD AIR ALOFT WITH THIS SYSTEM MOVES OVERHEAD...DESTABILIZATION MAY BE SUFFICIENT FOR A FEW THUNDERSTORMS IN THE VALLEY AND FOOTHILLS TODAY AND TUESDAY. TEMPERATURES WILL REMAIN BELOW CLIMO INTO EARLY NEXT WEEK AS ADDITIONAL IMPULSES MAINTAIN THE TROUGHY PATTERN OVER THE REGION. FREEZING TEMPERATURES ARE POSSIBLE IN THE VALLEY THURSDAY MORNING BETWEEN SYSTEMS. A SYSTEM BRUSHING THE DISTRICT FRIDAY/SATURDAY WILL BRING A SLIGHT CHANCE FOR PRECIPITATION TO MAINLY THE YOSEMITE AREA...THEN ANOTHER STORM SYSTEM WILL BE NEARING THE DISTRICT BY THE FIRST PART OF NEXT WEEK. && .AVIATION...SNOW SHOWERS WILL PRODUCE MAINLY IFR CONDITIONS IN THE FOOTHILLS AND MOUNTAINS THROUGH 18Z TUESDAY. LOCAL LIFR CONDITIONS WILL BE POSSIBLE IN HEAVIER SNOW SHOWERS. VFR CONDITIONS CAN BE EXPECTED ELSEWHERE WITH LOCAL MVFR CEILINGS IN THE SAN JOAQUIN VALLEY AND THE KERN COUNTY DESERT THROUGH 18Z TUESDAY. ADDITIONALLY...ISOLATED THUNDERSTORMS AREA POSSIBLE IN THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS BETWEEN 19Z TODAY AND 00Z TUESDAY. && .AIR QUALITY ISSUES... NONE && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ093>097. && PUBLIC...BINGHAM AVN/FW...DS WEATHER.GOV/HANFORD
Hazardous weather outlook, Dec 15, 5:15 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 515 AM PST MON DEC 15 2008 CAZ093>097-160600- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 515 AM PST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS AND THE FOOTHILLS AND HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM THIS EVENING FOR THE KERN COUNTY MOUNTAINS AND THE FOOTHILLS AND HIGHER ELEVATIONS OF THE SIERRA NEVADA. FOR MORE DETAILED INFORMATION PLEASE SEE SFOWSWHNX OR WMO HEADER WWUS46 KHNX. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR THE FOOTHILLS OF THE SIERRA NEVADA TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE FOOTHILLS OF THE SIERRA NEVADA TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. WEATHER.GOV/HANFORD CAZ089>092-160600- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 515 AM PST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE SOUTHERN AND CENTRAL SAN JOAQUIN VALLEY TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE SOUTHERN AND CENTRAL SAN JOAQUIN VALLEY TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. OCHS WEATHER.GOV/HANFORD
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 1:11 PM PST | Severe Thunderstorm Warning | HNX | Tulare | 34 min |
| Dec 15, 1:31 PM PST | Severe Thunderstorm Warning | HNX | Fresno, Madera | 44 min |
| Dec 15, 2:43 PM PST | Freeze Watch | HNX | 23 hr | |
| Dec 15, 2:43 PM PST | Freeze Watch | HNX | 23 hr |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.